1 min read

How high intake of vitamin D is affecting children in Kashmir

January 11, 2023

Srinagar: When two-year-old Ahmad started to vomit recurrently and showed aversion to food, his parents dismissed it as a stomach problem and sought the pediatrician’s help.

It was found that his sickness was triggered by abnormally high levels of vitamin D. “The parents had given him vitamin D supplements (60,000 units) for one year on their own without conducting the tests.  With the result, his vitamin D levels rose to 128 against the standard 20 nanograms per milliliter (ng/ml). This was a classic case of vitamin D toxicity and can prove fatal,” the doctor treating him said.

Ahmad is not an isolated case. Health experts said that a lot of young patients are nowadays reporting symptoms caused due to vitamin D overdose. Vitamin D is important for bone and muscle health. It helps the body absorb calcium and phosphate from food, which are important for healthy and strong bones.

HOD Pediatrics, District Hospital, Pulwama, Dr. Yasir Wani told The Kashmir Monitor that only a few foods (some types of fish) naturally contain vitamin D, and it is hard to get enough vitamin D from food alone.

“Most vitamin D is made in the skin when it is exposed to the sun but we don’t have adequate sunlight as per the requirement in Kashmir. This often results in vitamin D deficiency in people here, especially among pregnant females, lactating mothers, and children,” he said.

However, it is important to check the vitamin D levels first before taking supplements. “Nowadays, it has become quite normal for parents to give vitamin D medicines to children without consulting the doctor. I have seen many children with high vitamin D3 levels just because they have been taking these nano shots weekly without actually confirming the levels first. “This can damage the kidneys and result in the formation of calcium stones,” he said.

Wani said the vitamin D overdose can manifest in myriad symptoms which include nausea, vomiting, constipation, increased thirst, dehydration, and loss of appetite.

He stressed that parents should understand that a Vitamin D3 nano shot 60000 IU weekly course should not be given to children unless the deficiency is confirmed by blood vitamin D3 levels.

“The normal standard for vitamin D levels is 20 nanograms per milliliter (ng/ml), 12-20 ng/ml (mild decrease), less than 12 (deficiency), and less than 10 (severe deficiency). If a person shows vitamin D levels of more than 50, he should be careful and stop the usage of supplements,” Wani said.


Discover more from The Kashmir Monitor

Subscribe to get the latest posts to your email.

Don't miss a beat! The Kashmir Monitor delivers the latest Kashmir news, sports highlights from every league, political updates, entertainment buzz, and tech innovations happening right now.

Hirra Azmat

When the world fails to make sense, Hirra Azmat seeks solace in words. Both worlds, literary and the physical lend color to her journalism.

Leave a Reply